West Virginia, 2007High Wind in West Virginia, December 23, 2007
December 23, 2007 · NWS RNK · 1 event in 1 county or zone
Strong south to southeast winds behind a fast moving cold front downed trees.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong south to southeast winds behind a fast moving cold front downed trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 23, 11:51 AM EST, 9 minutes earlier.
Area forecast discussion, Dec 23, 11:51 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1151 AM EST SUN DEC 23 2007
.SYNOPSIS...
A STRONG COLD FRONT WILL SWEEP EAST ACROSS THE REGION THIS
AFTERNOON AND OFFSHORE THIS EVENING. HIGH PRESSURE WILL BUILD IN
BEHIND THE FRONT TONIGHT THROUGH MONDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WEDGE CONTINUES TO SLOWLY SHRINK ATTM IN RESPONSE TO DEEPENING
WARM ADVECTION AND PRES FALLS. HOWEVER SLUG OF PREFRONTAL HEAVIER
SHRA STARTING TO MOVE OVERTOP COOL POOL WHICH MAY DELAY EXODUS
UNTIL LATE IN SLITHER RIGHT ALONG THE BLUE RIDGE. OTRW COLD FRONT
NOW JUST WEST OF THE APPALACHIANS SHOULD PIVOT QUICKLY EAST THIS
AFTERNOON WITH BEST LIFT/SHRA COVERAGE REACHING THE BLUE RIDGE
EARLY THIS AFTERNOON...AND THE PIEDMONT SHORTLY THEREAFTER PER
12Z NAM/LOCAL WRF. THUS SPEEDING UP EASTWARD ADVANCE OF HIGHER POPS
THIS AFTERNOON WITH HIGH LIKELYS TO CAT MOST SPOTS. OTHER THAN THE
FAR WESTERN SLOPES...STRONGER WINDS SEEN ON 12Z RAOBS HAVE
REMAINED ABOVE THE INVERSION AND EXPECT WILL HAVE A TOUGH TIME
MIXING DOWN A LOT THRU THE COOL POOL. APPEARS BETTER WIND
POTENTIAL MAY COME WITH NARROW LINE AHEAD OF THE FRONT PER
ELEVATED INSTABILITY AS THE NEW NAM HAS LOWER LIS WELL TO THE SE.
THUS PLAN TO KEEP GOING WARNINGS/ADVISORIES IN PLACE AND SEE HOW
MUCH THE WEDGE ERODES OUT EAST WHERE MORE CONVECTIVE CONCERNS
COULD DEVELOP ON THE FAR EASTERN FRINGE. HIGH TEMPS QUITE TRICKY
GIVEN LAV MOS RUNNING QUITE COLD IN THE WEDGE AT ROA/LYH WITH
HIGHS NEVER MAKING 50 WHILE SHOWING LOW/MID 50S WESTERN SLOPES.
FOR NOW PLAN TO LOWER HIGHS SOME BASED ON CURRENT OBS...AND WORD
CENTRAL/NE ZONES AS LATE DAY HIGHS WHEN THE FRONT SCOURS OUT THE
COOL POOL AT LEAST BRIEFLY PRIOR TO MORE COLD ADVECTION.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
COLD AIR ADVECTION KICKS IN LATE IN THE DAY IN THE WEST ALTHOUGH
THIS WILL BE A GLANCING BLOW OF COLDER AIR THAT WILL STRUGGLE TO
MOVE EAST OF THE MTNS AS SFC HIGH PRESSURE QUICKLY BUILDS BACK IN
FROM THE SOUTHWEST TONIGHT. AS A RESULT WEST/NORTHWEST WINDS
BEHIND THE FRONT...ALTHOUGH QUITE GUSTY...WILL LIKELY NOT REACH
ADVISORY CRITERIA. BENIGN WEATHER RETURNS MONDAY AND MONDAY NIGHT
AS THE SFC HIGH FROM THE SOUTHWEST BUILDS OVERHEAD.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
MEAN H5 PATTERN WILL FEATURE RIDGING ON BOTH COASTS...SPECIFICALLY
WITH AN UPPER HIGH OVER THE SOUTHWESTERN ATLANTIC OCEAN...WITH A TROUGH
IN THE MIDWEST. FOR MUCH OF THE WEEK...DISTURBANCES WILL RIDE SW
TO NE THROUGH THE TENNESSEE AND OHIO VALLEYS ALONG THE
SOUTHEASTERN PERIPHERY OF THE MEAN TROUGH...WHICH WILL SLOWLY
REDUCE HEIGHTS IN THE EAST. INITIALLY...THESE SHRTWVS WILL BE
MOISTURE STARVED...AND ITS TOUGH TO FIGURE WHY THE GFS IS SO
BULLISH ON PRECIP LATER TUESDAY. SIMPLY...THIS MEANS THAT PRECIP
CHCS WILL SLOWLY INC BY THE END OF NEXT WEEK...WHILE TEMPERATURES
WILL BE COOLER AT THE END OF WEEK AS CLOUDS SPILL EAST.
ALSO...THE PREFERRED MODEL...WHICH AGAIN IS THE ECMWF....HAS BEEN
HINTING FOR A FEW DAYS THAT A WEDGE WILL DEVELOP THURS OR
FRIDAY...COOLING TEMPS EVEN MORE...ALTHOUGH THEY WILL STILL BE
CLOSE TO NORMAL FOR THIS TIME OF YEAR. ATTM...TEMPS SHOULD BE WARM
ENOUGH TO PRECLUDE SNOW FOR A LARGE PORTION OF THE CWA.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
COLD FRONT CONTINUES TO SURGE TOWARD THE WESTERN SITES AND SHOULD
CROSS BLF/LWB EARLY THIS AFTERNOON...AND THE REMAINDER OF THE TAF
LOCATIONS BETWEEN 19-22Z. LLWS WILL REMAIN A PROBLEM AT SPOTS
STILL IN THE WEDGE LIKE LYH AND ROA BEFORE MIXING OUT WITH THE
FRONT. OTRW WIDESPREAD MVFR/IFR CONDITIONS ARE EXPECTED TO LINGER
THRU LATE AFTERNOON OR EARLY EVENING AS BANDS OF SHRA WORK NE
AHEAD OF THE FRONT. ONCE THE BOUNDARY CROSSES...GOOD DRYING
SUPPORTS QUICK CLEARING OVERNIGHT UNDER A RESIDUAL GUSTY WESTERLY
BREEZE. HIGH PRESSURE BUILDS IN DURING MONDAY RESULTING IN VFR
WEATHER WITH JUST SOME INCREASE IN HIGH CLOUDS BY MIDDAY INTO THE
AFTERNOON.
HIGH PRES SHOULD LINGER INTO MIDWEEK PROVIDING MAINLY VFR
CONDITIONS INTO THU ALTHO A COUPLE MID LEVEL IMPULSES MOVING THRU
THE RIDGE WILL HAVE TO BE WATCHED FOR MORE CLOUDS/PRECIP THAN
EXPECTED ON TUE AND WED. ANOTHER STRONGER COLD FRONT MAY BRING MORE
CLOUDS/SHRA BY WEEKS END.
&&
.EQUIPMENT...
THE KFCX 88D RADAR REMAINS DOWN DUE TO PROBLEMS AT THE RDA SITE.
ELECTRONIC TECHNICIANS ARE HEADED TO THE SITE FOR REPAIRS. TIME OF
POSSIBLE RETURN TO NORMAL OPERATIONS IS UNKNOWN AT THIS POINT.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR VAZ010>014-
016>020-022>024.
HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR VAZ007-009-
015.
NC...WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR NCZ001-002-018.
WV...WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR WVZ043>045.
HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR WVZ042.
&&
SYNOPSIS...JH/JS
NEAR TERM...JH/JS
SHORT TERM...JS
LONG TERM...KM
AVIATION...JH/JS/KM
EQUIPMENT...Hazardous weather outlook, Dec 23, 3:29 AM EST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 AM EST SUN DEC 23 2007
NCZ003-004-019-020-VAZ032>035-043-240830-
SURRY-STOKES-WILKES-YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
329 AM EST SUN DEC 23 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
NCZ001-002-018-VAZ010>014-016>020-022>024-WVZ043>045-240830-
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
SUMMERS-MONROE-GREENBRIER-
329 AM EST SUN DEC 23 2007
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NCZ005-006-VAZ044>047-058-059-240830-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
329 AM EST SUN DEC 23 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL BE ACCOMPANIED BY SHOWERS AND
THUNDERSTORMS AS IT MOVES THROUGH THE AREA THIS AFTERNOON. WITH
THESE STORMS COMES A SLIGHT RISK OF DAMAGING WINDS IN EXCESS OF 60
MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
VAZ007-009-015-WVZ042-240830-
TAZEWELL-SMYTH-GRAYSON-MERCER-
329 AM EST SUN DEC 23 2007
...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
High Wind, Mercer
- When
- December 23, 12:00 PM EST
- Where
- Mercer forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.406, -81.111 (the zone’s center; the record gives no point)
High winds downed trees on Rock River Road in Montcalm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, December 23, 20071 death · 3 injured · 1 event
- Damaging Winds in Michigan, December 23, 2007$543,000 · 68 kt wind · 37 events
- High Wind in Ohio, December 23, 2007$457,000 · 53 kt wind · 31 events
- High Wind in Michigan, December 23, 2007$385,000 · 50 kt wind · 11 events
- Damaging Winds in Indiana, December 23, 2007$70,000 · 72 kt wind · 12 events
- High Wind in New York, December 23 to 24, 2007$100,000 · 53 kt wind · 2 events
- Flooding in New York, December 23 to 24, 2007$65,000 · 3 events
- Strong Wind in Wisconsin, December 23, 2007$45,000 · 9 events
- High Wind in Wisconsin, December 23, 2007$45,000 · 57 kt wind · 5 events
- Damaging Winds in Illinois, December 23, 2007$31,000 · 66 kt wind · 12 events
- Damaging Winds in Michigan, December 23, 2007$40,000 · 55 kt wind · 3 events
- High Wind in Pennsylvania, December 23, 2007$30,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66250.